Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 3, NWS Grand Rapids, MI

June 9, 20204 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Jun 9, 2020, 3:42 AM EDT for 4 counties in Michigan. It took effect at Jun 9, 2020, 10:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2020, 3:42 AM EDT (07:42 UTC)
In effect from
Jun 9, 2020, 10:00 PM EDT
Expired
Jun 10, 2020, 8:00 AM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS73 KGRR 090742
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
342 AM EDT Tue Jun 9 2020

MIZ037-043-050-056-091545-
/O.NEW.KGRR.WI.Y.0003.200610T0200Z-200610T1200Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
342 AM EDT Tue Jun 9 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
WEDNESDAY...

* WHAT...Southerly wind gusts to 45 mph expected, with gusts as
  high as 60 mph possible. 

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 10 PM this evening to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and scattered power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Meade 

For more information from the National Weather Service visit
https://weather.gov/grr
4 follow-up statements
900 
WWUS73 KGRR 091513
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1113 AM EDT Tue Jun 9 2020

MIZ037-043-050-056-092315-
/O.CON.KGRR.WI.Y.0003.200610T0200Z-200610T1200Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
1113 AM EDT Tue Jun 9 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM EDT WEDNESDAY...

* WHAT...Southerly wind gusts to 45 mph expected, with gusts as 
  high as 60 mph possible.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 10 PM this evening to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and scattered power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
612 
WWUS73 KGRR 091931
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
331 PM EDT Tue Jun 9 2020

MIZ037-043-050-056-100345-
/O.CON.KGRR.WI.Y.0003.200610T0200Z-200610T1200Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
331 PM EDT Tue Jun 9 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM EDT WEDNESDAY...

* WHAT...Southerly wind gusts to 45 mph expected, with gusts as 
  high as 60 mph possible.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...From 10 PM this evening to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and scattered power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
383 
WWUS73 KGRR 100154
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
954 PM EDT Tue Jun 9 2020

MIZ037-043-050-056-101000-
/O.CON.KGRR.WI.Y.0003.200610T0200Z-200610T1200Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
954 PM EDT Tue Jun 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
127 
WWUS73 KGRR 100843
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
443 AM EDT Wed Jun 10 2020

MIZ037-043-050-056-101200-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-200610T1200Z/
Mason-Oceana-Muskegon-Ottawa-
Including the cities of Ludington, Hart, Muskegon, Grand Haven, 
and Jenison
443 AM EDT Wed Jun 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Mason, Oceana, Muskegon and Ottawa counties.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Jun 9, 3:30 AM EDT, 12 minutes earlier.

Area forecast discussion, Jun 9, 3:30 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Tue Jun 9 2020

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro/Climate

.SYNOPSIS...
Issued at 330 AM EDT Tue Jun 9 2020

-Very warm today; humidity increases tonight

-Severe Wx possible this evening; higher likelihood Wednesday

-Strong winds from Cristobal buffet coastal counties tonight

-Cooler to end the week

&&

.DISCUSSION...(Today through next Monday)
Issued at 330 AM EDT Tue Jun 9 2020

-Very warm today; humidity increases tonight

One more very warm day as upper ridge and H8 temps around 20C
preceding Cristobal support highs around 90. This also includes
the coastal counties as the synoptic southeast winds should be
strong enough to prevent lake breeze development. Another record
may be broken at MKG today (see climate section).

Strong southerly flow tonight after the warm front lifts through
sends sfc dew points surging to around 70, so turning quite
muggy/breezy with overnight lows likely holding above 70 in most
locations.

-Severe Wx possible this evening; higher likelihood Wednesday

Still looking at a low end severe wx threat this evening as
arcing bands of convection on east side of Cristobal lift/rotate
north through the area. High values of low level shear related to
backed /southeasterly/ sfc winds ahead of approaching warm front
raises concerns for brief spin-ups.

Progged 0-3km Cape values support this idea, with RAP showing 500
J/KM arriving from the southwest after 21Z. Best values of 0-3 km
SRH (in excess of 400 m2/s2) arrive after 02Z, and lag the better
instability by a couple hours. Still, enough of an overlap of
decent low level shear/instability does exist for a few hours
this evening and the convection will need to be closely watched.

Another concern later in the evening will be convective wind
gusts greater than 50 kts, especially over the wrn half of the
cwfa, as 65 kt low level jet develops overhead. Svr wx threat
likely settles down late tonight after 06Z with the passage of
the warm front and mid lvl shtwave.

A better risk of svr wx sets up on Wednesday as second negative
til shtwave lifts toward the area from the southeast. This
feature and the associated cold front do not completely clear the
area until later in the day, so plenty of time to destabilize.
Deep layer shear values rise above 50 kts in the afternoon, with
sb capes likely exceeding 1500 J/KG thanks to the 70 sfc dew pts
ahead of the apchg cold front. Based on fcst sndgs and cape/shear
profiles, all threats (wind/hail/tor) look to be in play with this
round of svr wx, with highest risk being east of Hwy 131 in the
afternoon.

-Strong winds from Cristobal buffet coastal counties tonight

Will be issuing a wind advisory for tonight (10 pm- 8 am) along
the lakeshore north of Holland to cover the strong synoptic gusts
expected with the low level jet on the east side of Cristobal as
it lifts north through WI. These will be augmented by
convectively induced gusts from the showers and storms passing
through.

-Cooler to end the week

Still on track for a sharp cool down later this week in the cyclonic
flow/cold advection pattern behind the departing system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 136 AM EDT Tue Jun 9 2020

VFR conditions persist early this morning as high clouds from the
remnants of Cristobal slowly move northwards. Ceilings will
gradually lower and thicken later today, lowering towards 10,000
to 5,000 feet by 00z as showers and storms spread into the area,
with some lower ceilings below 1,000 feet possible for MKG and GRR.

Between 21z and 00z we will begin to see showers and storms move
into the area with the greatest concentration of storms after 00z.
Strong winds will also be a concern for Tuesday as winds steadily
build up to 20-30 knots during the afternoon and evening.

&&

.MARINE...
Issued at 330 AM EDT Tue Jun 9 2020

Hazardous conditions to impact Lk MI starting tonight and lasting
into Thursday. Offshore flow today limits wave heights at the
coast, but south gales developing tonight and continuing into
early Wednesday morning. Then a brief lull in winds for a time
Wednesday before stronger westerly flow develops in the wake of a
cold frontal passage later Wednesday into Thursday.

&&

.HYDROLOGY...
Issued at 153 PM EDT Mon Jun 8 2020

PWAT values climb to at least 2 inches tonight. Thus any showers
or thunderstorms could contain locally heavy rainfall. Highest
amounts could top 1 inch per hour. Unless the storms persist for
more than an hour...only minor urban and poor drainage issues
would result. At this time...this is the scenario we envision.
Stay tuned though...as slight changes to the expected track or
intensity could support some training of the convection. As for
the larger rivers/streams they will be able to handle an inch of
rain.

&&

.CLIMATE...
Issued at 330 AM EDT Tue Jun 9 2020

A record high of 89 was set at MKG yesterday, exceeding the
previous record of 88 set in 1968. Here's the records for 6/9:
GRR...93 set in 1964, LAN: 96 set in 1964, MKG: 90 set in 1968.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 10 PM this evening to 8 AM EDT Wednesday for
     MIZ037-043-050-056.

LM...Gale Warning from 8 PM this evening to 2 AM EDT Thursday for
     LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Thielke
HYDROLOGY...MJS
CLIMATE...Meade
MARINE...Meade
Hazardous weather outlook, Jun 8, 4:45 AM EDT, 22 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
445 AM EDT Mon Jun 8 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
445 AM EDT Mon Jun 8 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices greater than 95 are possible south of I-96 Tuesday
afternoon.

Strong gusty winds and isolated severe thunderstorms could cause
scattered power outages Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday night and Wednesday.

LMZ844>849-090845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
445 AM EDT Mon Jun 8 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gale force winds to 40 knots and waves up to 8 feet are possible
Tuesday night and Wednesday, posing a hazard to mariners, beach
goers, and anyone venturing out on piers. Lakeshore flooding and
erosion is also possible. Hazardous winds and waves will persist
into Thursday before subsiding Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday night and Wednesday.

Meade

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:19 PM EDTGale WarningGRR52 hr
Jun 9, 3:32 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren54 hr
Jun 9, 5:16 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more3 hr
Jun 9, 5:45 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo45 min
Jun 9, 6:23 PM EDTSevere Thunderstorm WarningGRRKalamazoo37 min
Jun 9, 6:36 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry36 min
Jun 9, 7:11 PM EDTSevere Thunderstorm WarningGRRKent, Muskegon, Ottawa49 min

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.